empty

Availability of adrenaline auto-injectors

Tell patients not to worry - other brands are available

Shortages of EpiPen adrenaline auto- injectors have been widely reported in the media recently. This may cause concern to many patients who may be required to carry it with them at all times. It is important to note, however, that there are alternative brands of the adrenaline auto-injectors available in the UK. The Medicines and Healthcare Products Regulatory Agency (MHRA) published guidance in August 2017 on the use of adrenaline auto-injectors following an European review.

Availability of adrenaline auto- injectors
The NPA Pharmacy team regularly contacts manufacturers to check the availability of various adrenaline auto-injectors.You are strongly advised to contact the NPA Pharmacy team, your wholesaler or the manufacturer directly for the latest information on stock availability as required.

What to do if your patient is usually prescribed a speci c brand of adrenaline auto-injector (for example, EpiPen) and it is unavailable/out of stock?

If the patient’s speci c brand of adrenaline auto-injector is unavailable/out of stock, the following suggested process may assist you from a patient safety perspective:

  • Reassure patients that there are other adrenaline auto-injectors available.
  • With the patient’s agreement, speak with their GP and arrange for a new prescription for an alternative adrenaline auto-injector (two devices) to be prescribed for the patient.
  • Provide appropriate instructions to the
    patient /carer / parent(s) on the injection technique for the brand supplied — injection technique varies between the different brands.
  • Encourage practicing injection technique with a trainer device –these should be available to order free of charge from the manufacturer’s website.

For all patients/carers /parents — provide the following MHRA advice

  • It is recommended that you carry two adrenaline auto-injectors at all times; this
    is particularly important for people who
    also have allergic asthma because they are at increased risk of a severe anaphylactic reaction.
  • Check the expiry date of the adrenaline auto-injectors and obtain replacements before they expire; expired injectors will be less effective.
  • Use the adrenaline auto-injector at the rst signs of a severe allergic reaction.
  • Take the following actions immediately after every use of an adrenaline auto- injector:
  1. Call 999, ask for an ambulance and state ‘anaphylaxis’ even if symptoms are improving.
  2. Lie at with legs raised to maintain blood flow. However, if you have breathing difficulties, you may need to sit up to make breathing easier.
  3. Seek help immediately after using the auto-injector and if at all possible make sure someone stays with you while waiting for the ambulance.
  4. If you do not start to feel better, use the second auto-injector 5–15 minutes after the rst one. 

Anaphylaxis (MHRA advice continued)
Signs of a severe reaction include:

  • Swelling in the throat (altered voice, dif culty swallowing or breathing)
  • Wheezing
  • Dizziness, feeling faint, tiredness (symptoms of low blood pressure)

Kind regards,

Leyla Hannbeck MSc, MRPharmS, MBA

NPA Chief Pharmacist

For further information please contact the NPA on 01727 891800 or email pharmacyservices@npa.co.uk.




This website is for healthcare professionals, people who work in pharmacy and pharmacy students. By clicking into any content, you confirm this describes you and that you agree to Independent Pharmacist's Terms of Use and Privacy Policy.

We use essential, performance, functional and advertising cookies to give you a better web experience. Find out how to manage these cookies here. We also use Interest Based Advertising Cookies to display relevant advertisements on this and other websites based on your viewing behaviour. By clicking "Accept" you agree to the use of these Cookies and our Cookie Policy.